Delaware, 2009

Winter Storm in Delaware, March 1 to 2, 2009

March 1 to 2, 2009 · NWS PHI · 4 events in 4 counties and zones

A winter storm occurred across Delaware from the late afternoon of the 1st into the late afternoon of the 2nd. About five to ten inches of snow fell across the region.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A winter storm occurred across Delaware from the late afternoon of the 1st into the late afternoon of the 2nd. About five to ten inches of snow fell across the region. The combination of strong winds and heavy snow made travel difficult at best and made it tough for road crews to keep thoroughfares opened. There were many fender benders and vehicles that slid off roads. More than 300 accidents were reported statewide. The Mid-Atlantic AAA responded to 2,600 calls for assistance throughout their region. All schools as well as many state, county and municipal offices were closed on Monday March 2nd. Many businesses and colleges were also closed. Many daytime and evening meetings were postponed. Schools did not reopen until the 4th in New Castle and Kent Counties and the 5th in Sussex County.

Precipitation began as a mixture of rain and sleet across the lower part of the state and just plain snow in the northern part of the state during the late afternoon and early evening of the 1st. The mixed precipitation changed to all snow by the start of the evening of the 1st and fell heavy at times during the evening and overnight as gravity wave bands of heavier snow moved through the region. Snow of generally lighter intensity fell during the day on the 2nd, before it ended during the late afternoon.

In New Castle County, there were 80 reported snow related accidents, six of them caused injuries. In Kent County, there were 122 snow related accidents. Fifty-six of those resulted in vehicular damage and two had injuries. There was also 64 reported disabled vehicles. In Sussex County, road crews had a difficult time keeping roadways open as considerable drifting occurred, especially in the western part of the county. There were 183 reported snow related accidents, 106 of which resulted in vehicular damage and four injuries. There were also 73 disabled vehicles. Mailboxes were also not immune as 58 of them were damaged during plowing operations.

Snowfall totals included 9.7 inches at the New Castle County Airport, 9.0 inches in Houston (Kent County), 8.8 inches in Viola (Kent County), 8.5 inches in Frankford (Sussex County), 6.2 inches in Blackbird (New Castle County), 6.0 inches in Lewes and Bethany Beach (both Sussex County), 5.1 inches in Dover (Kent County), 5.0 inches in Rehoboth (Sussex County) and 4.2 inches in Bridgeville (Sussex County).| |The winter storm was caused by a nor'easter that moved east of the region. The nor'easter low pressure system moved from the Georgia and South Carolina border at 7 a.m. EST on the 1st to about 150 miles east of the southern New Jersey coast at 7 a.m. EST on the 2nd. It was passing through the Canadian Maritimes during the morning of the 3rd. Heavy snow bands associated with the gravity wave occurred during the pre-dawn hours on the 2nd when most of the heaviest snow fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 1, 11:36 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 1, 11:36 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1136 AM EST SUN MAR 1 2009

.SYNOPSIS...
LOW PRESSURE, LOCATED OVER SOUTH CAROLINA AROUND MIDDAY, WILL
INTENSIFY AS IT MOVES TO THE NORTHEAST. THE LOW IS EXPECTED TO
PASS WELL TO THE EAST OF DELAWARE AND NEW JERSEY ON MONDAY BEFORE
MOVING UP OVER MARITIME CANADA LATE ON MONDAY NIGHT. HIGH PRESSURE
IS THEN FORECAST TO BUILD IN FROM THE WEST FOR THE MID WEEK
PERIOD. A WARM FRONT FROM THE SOUTHWEST IS FORECAST TO ARRIVE LATE
IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FIRST BATCH OF PRECIP HAS NOW PULLED AWAY INTO NEW ENGLAND AND
WE ARE WAITING FOR THE MAIN SHOW TO START LATER THIS AFTERNOON.
SNOW/SLEET AMOUNTS FROM THE FIRST ROUND WERE GENERALLY AND INCH OR
LESS EXCEPT AROUND 2 INCHES OVER ERN MONMOUTH AND OCEAN COUNTIES.

THE NEW 12Z RUNS OF THE NAM AND GFS SUGGEST MEASURABLE PRECIP COULD
SPREAD NORTH ACROSS THE SOUTHERN HALF OF OUR AREA...I.E. NORTHERN
DELMARVA AND SOUTHERN NJ...BY 00Z THIS EVENING. THE PRECIP WILL
LIKELY START AS A MIX LATER THIS AFTERNOON BUT SHOULD TURN TO ALL
SNOW DURING THE EVENING AS TEMPS FALL AND THE SNOW BECOMES HEAVIER
AND COOLS THE COLUMN. NO CHANGE TO FCST SNOWFALL TOTALS AT THIS TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
THE 0600 UTC NAM AND THE 0600 UTC GFS SEEM TO BE CONTINUING THE
TREND OF BRINING ABOUT ONE INCH LIQUID PRECIPITATION TO
PHILADELPHIA, WITH ABOUT A HALF INCH IN OUR NORTHWESTERN COUNTIES
AND CLOSER TO AN INCH AND A HALF AT THE COAST.  WITH THE ABOVE IN
MIND, WE HAVE GONE WITH SNOW AMOUNTS IN THE VICINITY OF A FOOT FOR
MUCH OF OUR FORECAST AREA, WITH SLIGHTLY LOWER AMOUNTS IN OUR
NORTHWESTERN COUNTIES AND IN OUR EXTREME SOUTHEASTERN AREAS, AS WELL.

THE SYSTEM OVER THE SOUTHEAST IS QUITE ROBUST, AND THERE WAS A GOOD
DEAL OF HEAVY PRECIPITATION DEVELOPING OVER GEORGIA AND SOUTH
CAROLINA EARLY THIS MORNING, SO THE MODELS SEEM REASONABLE.

WITH THE EXPECTED SNOWFALL AMOUNTS, THE ENTIRE FORECAST AREA HAS
BEEN PLACED UNDER A WINTER STORM WARNING FROM LATE TODAY INTO MONDAY
AFTERNOON.

AS THE COMPLEX LOW MOVES UP TOWARD EASTERN CANADA ON MONDAY NIGHT,
DRIER AIR WILL BEGIN TO BUILD INTO OUR REGION FROM THE WEST AND
NORTHWEST.  IT WILL REMAIN RATHER BRISK INTO TUESDAY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE AND DRY WEATHER WILL LIKELY INFLUENCE OUR REGION FOR
WEDNESDAY AND THURSDAY.  A WARM FRONT FROM THE SOUTHWEST MAY BRING
SOME PRECIPITATION IN THE FRIDAY TO SATURDAY TIME FRAME.  IT SHOULD
BE WARM ENOUGH FOR MAINLY RAIN.  HOWEVER, SOME MIXED PRECIPITATION
IS POSSIBLE AWAY FROM THE COAST.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A SIGNIFICANT WINTER STORM IS EXPECTED TONIGHT AND MONDAY.

FIRST, A WEAKER SYSTEM WILL SLIDE TO OUR EAST TODAY, WITH A PERIOD
SNOW WHICH WILL MIX WITH SLEET AND RAIN AT SOME TERMINALS. SOME
AIRCRAFT SOUNDINGS AT KPHL INDICATED A FAIRLY NARROW WARM LAYER JUST
BELOW 5,000 FEET ALLOWING FOR SOME SLEET. OVERALL, WE ARE EXPECTING
THE PRECIPITATION THIS MORNING TO BE MOSTLY ON THE LIGHTER SIDE AT
ALL OUR TERMINALS. KRDG AND KABE WILL PROBABLY HAVE LESS AS THEY ARE
ON THE WESTERN EDGE, THEREFORE WE UTILIZED A TEMPO GROUP FOR THEM
BUT WILL MONITOR RADAR TRENDS. ELSEWHERE, WE WENT WITH SNOW AND
SLEET FROM KTTN TO KPHL AND KILG GIVEN THE THERMAL PROFILES AND THE
INITIAL DRY LAYER. KACY AND KMIV WILL PROBABLY BE RAIN AND SLEET BUT
COULD ALSO SEE SOME SNOW. THE CEILINGS WILL BE MVFR AT ALL
TERMINALS, WITH EVEN SOME AREAS OF IFR. A NORTHEAST WIND 10 TO 15
KNOTS WILL TEND TO HOLD THERE FOR THE DAY, ALTHOUGH SOME INCREASE
SHOULD OCCUR ESPECIALLY LATER THIS AFTERNOON AND EVENING AND CLOSER
TO THE COAST.

WE SHOULD GET A BRIEF LULL IN THE OVERALL PRECIPITATION A LITTLE
LATER THIS MORNING TO ABOUT MID AFTERNOON, AND THE CEILINGS MAY
BOUNCE BACK UP A BIT ESPECIALLY FOR THE MORE INLAND TERMINALS.
HOWEVER, WE DID NOT WANT TO INDICATE A GOOD DEAL OF IMPROVING
CEILINGS GIVEN THE NEXT SYSTEM QUICKLY ON ITS HEELS. THIS SECONDARY
STORM IS EXPECTED TO HAVE SIGNIFICANT IMPACTS FOR ALL OF OUR
TERMINALS. AS THE STORM ORGANIZES AND INTENSIFIES WHILE MOVING
PARALLEL TO THE COAST, PLENTY OF MOISTURE IS EXPECTED TO SURGE
ACROSS OUR AREA STARTING LATE THIS AFTERNOON AND EARLY THIS EVENING
FROM SOUTH TO NORTH. WHILE THE TIMING IS A LITTLE UNCERTAIN STILL,
THE MAIN PART OF THE STORM IS EXPECTED TO OCCUR AFTER 00Z THIS
EVENING. THE ATMOSPHERE LOOKS COLD ENOUGH FOR NEARLY ALL SNOW AT THE
TERMINALS WITH PERHAPS A BIT OF RAIN/SLEET MIXING IN FROM KPHL AREA
ON EASTWARD AT THE ONSET. AS A RESULT OF THE SNOW ARRIVING, THE
CEILINGS ARE EXPECTED TO LOWER AND WE BASICALLY WENT TO MVFR WITH
EVEN SOME IFR CEILINGS ANTICIPATED WITH TIME. AS THE STORM
INTENSIFIES TO OUR EAST AND STRONG HIGH PRESSURE IS TO OUR
NORTHWEST, THE PRESSURE GRADIENT WILL TIGHTEN UP AND WE WILL HAVE
GUSTY WINDS AS A RESULT. FOR NOW, WE WILL GO WITH GUSTS UP TO
30 KNOTS. THIS COMBINED WITH THE FALLING/ACCUMULATING SNOW WILL
REDUCE THE VISIBILITIES FURTHER AND ALSO PRODUCE BLOWING SNOW WITH
TIME TONIGHT AND MONDAY. AS THE SYSTEM RAMPS UP LATER TONIGHT INTO
MONDAY MORNING, THERE IS A CONCERN FOR ENHANCED SNOWFALL RATES. AS A
RESULT, A PERIOD OF HEAVY SNOW WILL BE POSSIBLE.

OUTLOOK...
AS THE SIGNIFICANT WINTER STORM SLIDES TO OUR EAST DURING MONDAY,
THE STEADY SNOW IN THE MORNING IS EXPECTED TO BE GREATLY TAPERING
OFF DURING THE AFTERNOON. AS A RESULT, AN IMPROVEMENT WILL OCCUR
WITH EVEN SOME BREAKS IN THE OVERCAST EXPECTED LATER MONDAY
AFTERNOON. DUE TO THE STORM INTENSIFYING AS IT MOVES TOWARD NEW
ENGLAND AND THE CANADIAN MARITIMES MONDAY AFTERNOON AND NIGHT, OUR
AREA WILL HAVE GUSTY NORTHWESTERLY WINDS THROUGH MONDAY NIGHT. THIS
WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. GRADUALLY, A LARGE
HIGH PRESSURE SYSTEM ARRIVES FROM THE WEST LATER TUESDAY, THEN MOVES
ACROSS OUR AREA ON WEDNESDAY. THE NEXT SYSTEM, IN THE FORM OF A WARM
FRONT, MAY MOVE ACROSS OUR AREA LATE THURSDAY.

&&

.MARINE...
A LOW PRESSURE SYSTEM WILL SCOOT BY TO OUR EAST DURING THE FIRST
PART OF TODAY. THIS SYSTEM WILL REINFORCE THE NORTHEASTERLY FLOW
THAT HAS SET UP ACROSS THE REGION. THE PRESSURE GRADIENT IS TIGHT
ENOUGH TODAY, PLUS BASED ON FORECAST SOUNDINGS, TO CONTINUE THE
SMALL CRAFT ADVISORY FOR ALL OF THE MARINES ZONES THROUGH THE DAY
TODAY. HOWEVER, IT MAY BE MORE MARGINAL FOR AWHILE ON DELAWARE BAY.
WE THEN TURN OUR ATTENTION QUICKLY TO THE SOUTH AS A RATHER POTENT
UPPER-LEVEL DISTURBANCE WILL ALLOW FOR A SECONDARY STORM TO
INTENSIFY AS IT MOVES UP THE COAST TONIGHT AND MONDAY. THE TRACK OF
THE STORM IS EXPECTED TO REMAIN OFF THE COAST, WITH GUSTY
NORTHEASTERLY WINDS AHEAD OF IT. AS THE STORM BEGINS TO SLIDE TO OUR
EAST OVERNIGHT TONIGHT AND MONDAY, THE WINDS WILL BACK TO THE NORTH
AND EVENTUALLY NORTHWEST. AS IT INTENSIFIES, THE PRESSURE GRADIENT
AND THE RESULTANT WIND FIELDS WILL INCREASE. THE POINT FORECAST
SOUNDINGS INDICATE FULL GALE FORCE WINDS OCCURRING TONIGHT AND
MONDAY. THE START TIME IS A LITTLE UNCERTAIN AND WILL NOT SPLIT
HAIRS AT THIS POINT. THE DELAWARE BAY MAY TAKE LONGER TO GET TRUE
GALES GOING AS THE FORECAST SOUNDINGS ARE MORE MARGINAL. HOWEVER,
GIVEN THE TIGHTENING PRESSURE GRADIENT COUPLED WITH CAA ON THE
WESTERN SIDE OF THE SURFACE LOW, IT WAS FELT THAT UPGRADING TO A
GALE WARNING IS THE BEST WAY TO GO. WE WILL START THE GALE WARNING
FOR ALL THE MARINE ZONES AT 03Z MONDAY AND CONTINUE THEM UNTIL 21Z
MONDAY. AS MENTIONED EARLIER, THE SMALL CRAFT ADVISORY THAT WILL BE
MAINTAINED FOR TODAY WILL CARRY OVER INTO THE SECOND PERIOD. THIS
CAN BE DROPPED LATER TO JUST CARRY THE GALE WARNING HEADLINE. IT
SHOULD BE NOTED THAT SOME OF THE FORECAST SOUNDINGS INDICATE THAT
GUSTS COULD REACH STORM FORCE /ABOUT 50 KNOTS/ EARLY MONDAY MORNING,
HOWEVER IT IS SHORT IN DURATION. AS A RESULT, WE WILL JUST GO WITH
GUSTS TO AROUND 40 KNOTS ATTM. WE THOUGHT ABOUT ADDING IN FREEZING
SPRAY TONIGHT AND MONDAY, HOWEVER IT LOOKS LIKE THE AIR TEMPERATURES
DO NOT BOTTOM OUT OVER THE WATER UNTIL LATER MONDAY. FOR NOW, WE
OPTED TO NOT INCLUDE FREEZING SPRAY.

AS THE STORM WRAPS UP AND MOVES INTO CANADIAN MARITIMES LATER
MONDAY, A GUSTY NORTHWESTERLY FLOW WILL REMAIN. THE PRESSURE
GRADIENT REMAINS TIGHTENED, HOWEVER THE OVERALL WIND FIELD RELAXES
SOME. AS A RESULT, A PERIOD OF ADVISORY CONDITIONS WILL OCCUR
FOLLOWING THE GALES. THE SEAS WILL BEGIN TO SETTLE DOWN SOME MONDAY
AFTERNOON AND NIGHT AS THE FLOW BACKS TO MORE OF AN OFFSHORE
DIRECTION. AS HIGH PRESSURE GRADUALLY BUILDS IN FOR TUESDAY AND
WEDNESDAY, THE WINDS WILL DIMINISH. THE NEXT SYSTEM LOOKS TO BE A
WARM FRONT LATE THURSDAY, ALLOWING FOR A WIND SHIFT TO THE SOUTH TO
OCCUR.

&&

.TIDES/COASTAL FLOODING...
A GUSTY NORTH TO NORTHEAST FLOW IS EXPECTED TODAY AND TONIGHT,
BEFORE WINDS GRADUALLY BACK TO THE NORTHWEST LATER MONDAY. AS A
RESULT OF THIS, TIDAL DEPARTURES ARE EXPECTED TO INCREASE TO AROUND
1.5 FEET ABOVE THE FORECAST ASTRONOMICAL HIGH TIDE, ESPECIALLY LATER
TONIGHT INTO MONDAY. THIS WOULD GET CLOSE TO MINOR TIDAL FLOODING
FOR SOME AREAS ALONG THE COAST. THE HIGH TIDE CENTERED AROUND
MIDNIGHT TONIGHT LOOKS TO BE MOST OF CONCERN. HOWEVER, SINCE WE ARE
ABOUT HALF WAY BETWEEN THE NEW MOON AND FULL MOON, WE WILL LIKELY
NEED EVEN LARGER DEPARTURES THAN THESE TO CAUSE TIDAL FLOODING, PLUS
THE STORM LOOKS TO BE MOVING FAIRLY QUICKLY. AS A RESULT, WE WILL
CONTINUE TO HOLD OFF ON ANY STATEMENTS ATTM BUT MONITOR IN THE EVENT
THAT HEADLINES ARE NEEDED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 4 PM EST MONDAY
     FOR PAZ054-055-060>062-067>071.
NJ...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 4 PM EST MONDAY
     FOR NJZ001-007>010-012>015-017>020-026-027.
     WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 2 PM EST
     MONDAY FOR NJZ016-021>025.
DE...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 2 PM EST
     MONDAY FOR DEZ001>004.
MD...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 2 PM EST
     MONDAY FOR MDZ008-012-015-019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EST THIS EVENING FOR ANZ430-
     431-450>455.
     GALE WARNING FROM 10 PM THIS EVENING TO 4 PM EST MONDAY FOR
     ANZ430-431-450>455.

&&

SYNOPSIS...IOVINO
NEAR TERM...AMC/IOVINO
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...GORSE
MARINE...GORSE
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 1, 2:59 PM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
259 PM EST SUN MAR 1 2009

NJZ001-007>010-015-017>019-PAZ054-055-060>062-067>071-022000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MERCER-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
259 PM EST SUN MAR 1 2009

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-015-019-020-NJZ016-021-022000-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-
CUMBERLAND-
259 PM EST SUN MAR 1 2009

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ012>014-020-026-027-022000-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-
259 PM EST SUN MAR 1 2009

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-NJZ022>025-022000-
KENT-INLAND SUSSEX-DELAWARE BEACHES-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
259 PM EST SUN MAR 1 2009

...WINTER STORM WARNING IN EFFECT UNTIL 2 PM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 AM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-022000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
259 PM EST SUN MAR 1 2009

...GALE WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Delaware Beaches

When
March 1, 3:00 PM EST to March 2, 5:00 PM EST
Where
Delaware Beaches forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Storm, Inland Sussex

When
March 1, 3:00 PM EST to March 2, 5:00 PM EST
Where
Inland Sussex forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
March 1, 4:30 PM EST to March 2, 5:00 PM EST
Where
Kent forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Storm, New Castle

When
March 1, 6:00 PM EST to March 2, 5:00 PM EST
Where
New Castle forecast zone
Injuries
0 direct, 6 indirect
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2009Every state in 2009This day in weather historyWarnings in Delaware, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159461, 159465, 159463, 159464.